Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 8, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Aug 16, 2023, 3:14 AM CDT for 15 counties in North Dakota. It took effect at Aug 16, 2023, 8:25 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2023, 3:14 AM CDT (08:14 UTC)
- In effect from
- Aug 16, 2023, 8:25 AM CDT
- Expired
- Aug 16, 2023, 9:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Foster County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND, Williams County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2291 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWUS73 KBIS 160814 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 314 AM CDT Wed Aug 16 2023 NDZ001>005-009>013-017>019-021>023-025-161615- /O.NEW.KBIS.WI.Y.0008.230816T1600Z-230817T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 314 AM CDT Wed Aug 16 2023 /214 AM MDT Wed Aug 16 2023/ ...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Northwest, north central, and portions of central North Dakota. * WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Smith
5 follow-up statements
347 WWUS73 KBIS 161137 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 637 AM CDT Wed Aug 16 2023 NDZ001>005-009>013-017>019-021>023-025-161945- /O.CON.KBIS.WI.Y.0008.230816T1600Z-230817T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 637 AM CDT Wed Aug 16 2023 /537 AM MDT Wed Aug 16 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Mainly along and north of highway 200 in North Dakota. * WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Things left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ CSmith
653 WWUS73 KBIS 161325 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 825 AM CDT Wed Aug 16 2023 NDZ001>005-009>013-017>019-021>023-025-162130- /O.EXT.KBIS.WI.Y.0008.230816T1325Z-230817T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 825 AM CDT Wed Aug 16 2023 /725 AM MDT Wed Aug 16 2023/ ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Mainly along and north of highway 200 in North Dakota. * WHEN...Until 9 PM CDT/8 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
956 WWUS73 KBIS 161850 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 150 PM CDT Wed Aug 16 2023 NDZ001>005-009>013-017>019-021>023-025-170200- /O.CON.KBIS.WI.Y.0008.000000T0000Z-230817T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 150 PM CDT Wed Aug 16 2023 /1250 PM MDT Wed Aug 16 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Mainly along and north of highway 200 in North Dakota. * WHEN...Until 9 PM CDT/8 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
997 WWUS73 KBIS 162343 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 643 PM CDT Wed Aug 16 2023 NDZ001>005-009>013-017>019-021>023-025-170200- /O.CON.KBIS.WI.Y.0008.000000T0000Z-230817T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 643 PM CDT Wed Aug 16 2023 /543 PM MDT Wed Aug 16 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS EVENING... * WHAT...Northwest winds around 30 mph with gusts up to 45 mph expected. * WHERE...Mainly along and north of highway 200 in North Dakota. * WHEN...Until 9 PM CDT/8 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
172 WWUS73 KBIS 170146 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 846 PM CDT Wed Aug 16 2023 NDZ001>005-009>013-017>019-021>023-025-170300- /O.EXP.KBIS.WI.Y.0008.000000T0000Z-230817T0200Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 846 PM CDT Wed Aug 16 2023 /746 PM MDT Wed Aug 16 2023/ ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT/8 PM MDT/ THIS EVENING... Winds continue to diminish and drop below advisory criteria. Therefore, we will led the Wind Advisory expire on time. $$ Hargrove
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Aug 16, 12:57 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 16, 12:57 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1257 AM CDT Wed Aug 16 2023 .UPDATE... Issued at 1254 AM CDT Wed Aug 16 2023 Winds are starting to increase across the north, this seems to be a little ahead of schedule. UPDATE Issued at 941 PM CDT Tue Aug 15 2023 Some high clouds continue to stream down across the north out of Canada. No major changes were needed for this update. Just blended in the latest observations to the going forecast. UPDATE Issued at 621 PM CDT Tue Aug 15 2023 No major changes were needed for this update. A quiet and mild evening continues. && .SHORT TERM...(This Evening through Wednesday) Issued at 402 PM CDT Tue Aug 15 2023 Highlights for the short term period include strong northwest winds on Wednesday, with near critical fire weather conditions in the far west. The Northern Plains sit under weak northwest flow aloft this afternoon, with broad surface ridging from Manitoba through the lower Missouri River Valley. This pattern has maintained quiet weather today and will continue to do so through the evening. A mid level jet streak crossing the Canadian Rockies this afternoon will evolve into a potent shortwave digging from southern Saskatchewan into the Upper Mississippi River Valley on Wednesday. A cold front attendant to the responding surface cyclogenesis will be driven through the state from northwest to southeast earlier in the day. While this timing is not quite as favorable for gusty winds, strong cold air advection and modest pressure rises could mix 30-40 kt winds down to the surface with the frontal passage. Mean winds within a very well mixed boundary layer are expected to remain close to 40 kts through the afternoon, and a secondary surge of colder air and pressure rises moving into northern North Dakota later in the afternoon could aid in enhancing surface gusts. It is also across the north where the ECMWF EFI is showing signals for stronger winds. For an areal average, we are forecasting sustained speeds around 30 mph with gusts to around 45 mph across the northern half of the state, with both around 5 mph less in the south. Temperatures will be noticeably cooler on Wednesday, but with the frontal passage occurring earlier in the day and given the time of year, it will not be unseasonably cool and may actually remain quite warm in the far south. Highs on Wednesday are expected to range from around 80 north to near 90 south. High temperatures in the lower to mid 80s with dewpoints falling into the mid to upper 40s in far western North Dakota Wednesday afternoon will yield minimum humidity around 25 to 30 percent. Ground truth reports indicate fuels remain mostly green, and recent rainfall there has been above normal. This will prevent fire weather conditions from reaching critical levels, but near-critical conditions are expected, mainly focused along and west of a line from Williston to Medora. Lastly, there is a slight chance of showers with the cold front Wednesday morning, mainly from far north central into northeast North Dakota. While guidance is showing a few hundred J/kg of CAPE, model soundings show a mid level capping inversion should greatly limit vertical growth of any convection and reduce effective bulk shear to insignificant values. .LONG TERM...(Wednesday Night through Tuesday) Issued at 402 PM CDT Tue Aug 15 2023 High pressure will settle into the Northern High Plains behind the aforementioned cold front Wednesday night into Thursday. A favorable setup for strong radiational cooling over western North Dakota Wednesday night could allow low temperatures to fall below the NBM projection of upper 40s to lower 50s for that part of the state. The continued presence of surface ridging coupled with anticyclonic flow aloft will maintain very quiet weather for Thursday, which is likely to be the coolest day for most areas with highs ranging from the mid 70s east to mid 80s far west. An upper level ridge is favored to shift over the Northern Plains on Friday, with the corresponding lower level thermal ridge reaching the western half of the state by peak heating. Low NBM spread suggests high confidence in highs in the 90s west of the James River Valley, and at least a few 100 degree readings appear possible, if not likely. It may also be humid on Friday, with the NBM advertising dewpoints in the 60s from central into eastern North Dakota. However, areas with higher dewpoints could see weaker boundary layer mixing, preventing heat indices from reaching 100 on a widespread basis. The forecast beyond Friday remains highly uncertain, with ensembles struggling to form a consensus on how northern stream waves will interact with the dome of high pressure centered over the central CONUS. Above normal temperatures are slightly favored over this time period on the whole, but a day of cooler weather is not out of the question. There could also be a couple periods of showers and thunderstorms over this time period. Timing and intensity of any convection remain highly uncertain, but there have been some hints in both deterministic and ensemble guidance that a favorable environment for severe storms could materialize sometime over the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1254 AM CDT Wed Aug 16 2023 All VFR, today will be very windy with west and northwest winds gusting to 40kts. Winds will start to turn west and increase this morning, by this afternoon they will be gusting up to 40kts. then winds should calm down to 20kts after sunset. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Smith SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Smith
Hazardous weather outlook, Aug 16, 12:59 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1259 AM CDT Wed Aug 16 2023 NDZ001-009-010-017-170600- Divide-Williams-Mountrail-McKenzie- 1259 AM CDT Wed Aug 16 2023 /1159 PM MDT Tue Aug 15 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Near critical fire weather conditions are expected Wednesday afternoon, with northwest winds around 30 mph and gusts to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-011>013-018-019-021>023-025-170600- Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer- McLean-Sheridan-Wells-Foster- 1259 AM CDT Wed Aug 16 2023 /1159 PM MDT Tue Aug 15 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds are possible Wednesday afternoon, with sustained speeds around 30 mph and gusts to 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031-032-040-170600- Golden Valley-Billings-Slope- 1159 PM MDT Tue Aug 15 2023 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Near critical fire weather conditions are expected Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ020-033>037-041>048-050-051-170600- Oliver-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1259 AM CDT Wed Aug 16 2023 /1159 PM MDT Tue Aug 15 2023/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.